Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 11, 2019, 1:43 PM CDT for 4 parishes in Louisiana; Hardin County, Jefferson County, Orange County, Texas. It was in force for 92 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2019, 1:43 PM CDT (18:43 UTC)
- Expired
- May 11, 2019, 3:15 PM CDT
- In force
- 92 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Hardin County, TX, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 43 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 1:56 PM CDT | FLASH FLOOD | 3 Ssw Mauriceville, TX | TXDOT SHOWING WATER OVER ROADWAYS ON SOUTHBOUND LANES OF OLD BUNA ROAD, BLAND ROAD, AND FM 1130 SOUTHWEST OF MAURICEVILLE. |
| May 11, 2:02 PM CDT | FLASH FLOOD | Bridge City, TX | PUBLIC PICTURES OF WATER UP TO THE DOORS OF RESIDENCES IN BRIDGE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
565
WGUS54 KLCH 111843
FFWLCH
LAC003-019-023-053-TXC199-245-361-112015-
/O.NEW.KLCH.FF.W.0039.190511T1843Z-190511T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
143 PM CDT Sat May 11 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Cameron Parish in southwestern Louisiana...
Jefferson Davis Parish in southwestern Louisiana...
Southeastern Calcasieu Parish in southwestern Louisiana...
Southern Allen Parish in southwestern Louisiana...
Jefferson County in southeastern Texas...
Southeastern Hardin County in southeastern Texas...
Orange County in southeastern Texas...
* Until 315 PM CDT.
* At 142 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between one to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Beaumont, Lake Charles, Port Arthur, Sulphur, Nederland, Groves,
Port Neches, Vidor, Jennings, Bridge City, Westlake, Welsh, Iowa,
Lake Arthur, Kinder, Oberlin, Elton, Nome, Fenton and Reeves.
Additional rainfall amounts of one to three are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3008 9443 3024 9411 3024 9380 3000 9381
3037 9310 3059 9312 3067 9263 3007 9267
2990 9324 3005 9333 2986 9335 2987 9335
2975 9389 2982 9389 2999 9379 2999 9386
2998 9385 2968 9394 2956 9436
$$
Rua1 follow-up statement
545
WGUS74 KLCH 111940
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
240 PM CDT Sat May 11 2019
LAC003-019-023-053-TXC199-245-361-112015-
/O.CON.KLCH.FF.W.0039.000000T0000Z-190511T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron LA-Jefferson Davis LA-Calcasieu LA-Allen LA-Jefferson TX-
Hardin TX-Orange TX-
240 PM CDT Sat May 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN CAMERON...JEFFERSON DAVIS...SOUTHEASTERN CALCASIEU AND
SOUTHERN ALLEN PARISHES...JEFFERSON...SOUTHEASTERN HARDIN AND ORANGE
COUNTIES...
At 237 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Between one
to four inches of rain have already fallen. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Beaumont, Lake Charles, Port Arthur, Sulphur, Nederland, Groves, Port
Neches, Vidor, Jennings, Bridge City, Westlake, Welsh, Iowa, Lake
Arthur, Kinder, Oberlin, Elton, Nome, Fenton and Reeves.
Additional rainfall amounts of one to three inches are possible in
the warned area, especially from eastern Calcasieu Parish into
Jefferson Davis Parish and southern Allen Parish. Although showers
and rainfall amounts have lightened over Jefferson County,
additional showers and thunderstorms with heavy rainfall may develop
later in this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3008 9443 3024 9411 3024 9380 3000 9381
3037 9310 3059 9312 3067 9263 3007 9267
2990 9324 3005 9333 2986 9335 2987 9335
2975 9389 2982 9389 2999 9379 2999 9386
2998 9385 2968 9394 2956 9436
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:31 PM CDT, 12 minutes earlier.
Area forecast discussion, May 11, 1:31 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
131 PM CDT Sat May 11 2019
.DISCUSSION...
For the 05/11/19 1800 UTC TAF package.
&&
.AVIATION...
Messy flight conditions across the area this afternoon, with
primary concern the ongoing convection. Made a best effort to time
onset and duration of TSTM activity based on radar trends and
latest guidance. MVFR to IFR CIGS likely to linger through SUN
morning long after PCPN ends.
13
&&
.PREV DISCUSSION... /issued 1025 AM CDT Sat May 11 2019/
DISCUSSION...Very active day ahead with both a severe weather
and flooding threat. Radar lighting up rapidly with convection
to the west and southwest associated with a stalled frontal
boundary over the region and an incoming shortwave trof within an
active southwest flow aloft. With grounds saturated and water
standing in many areas from extensive rains over the last few
days, do expect flooding to be the primary concern. Forecast
addresses this potential and looks good. No update required.
PREV DISCUSSION... /issued 628 AM CDT Sat May 11 2019/
AVIATION...
Low stratus and fog will result in IFR/LIFR ceiling restrictions
at all area TAF sites through 15Z. The fog will also likely
result in visibility restrictions at KAEX/KARA/KLFT through 14Z.
Ceilings are expected to rise after 15Z to MVFR as convection
begins to develop across the region. SHRA/TSRA are expected to
begin developing between 15Z-18Z and become more widespread after
18Z. Lines of convection are expected to gradually move eastward
and begin exiting the region after 00Z. However, there is still
the potential for some SHRA/TSRA to linger after 00Z with the
greatest likelihood of lingering convection at KLFT/KARA early
this evening.
PREV DISCUSSION... /issued 430 AM CDT Sat May 11 2019/
DISCUSSION...
Early morning sfc analysis shows a quasi-stationary front lying
across the forecast area with obs showing a light nrly flow to its
north while light srly flow is noted across the far sern zones
south of the boundary. Water vapor imagery shows troffing in place
from the Great Lakes to a cut off low off the SoCal coast with
multiple disturbances embedded within the wswrly flow out ahead of
the low...the nearest of which upstream of our area is noted
moving into the srn Plains this morning. Regional 88Ds show
convection associated with this feature ongoing off to our
nw...across our area, much quieter morning ongoing than 24 hours
ago although some fog has begun developing as good radiating
conditions occurring earlier this morning combined with our very
moist boundary layer.
Our brief respite from the rainfall looks to come to an end later
this morning as all medium range and high res guidance is in
general agreement with the next round of convection developing
along the middle/upper TX coast before spreading newd across the
the forecast area as lift from the approaching disturbance aloft
expands ewd and a general destabilization occurs. Some shower
activity ahead of the main convection also looks possible given
our moist/unstable airmass in place, although the bulk of the
activity will remain driven by the advancing vort. QPFs with this
activity indicate the potential exists for another 1-3 inches of
rain on average today with locally higher amounts likely. WPC has
highlighted much of the forecast area in a moderate risk for
excessive rainfall over the next 24 hours which, given the
antecedent wet ground conditions from the heavy rains of
Thursday/early Friday, seems fitting...and thus the inherited
Flash Flood Watch will continue through today. While elevated POPs
linger into the evening hours across the ern zones, QPFs beyond
00z aren't excessive over these areas by any means, thus no
expansion in time of the watch is being made at this time...day
shift may decide differently as we get closer in time to the 00z
expiration time.
The other issue for today is the severe potential. In the early
going, stabilization from the storms of 24 hours ago really put a
lid on convective development yesterday and overnight, but
forecast soundings indicate an elevated srly flow off the sfc and
expected insolation this morning should allow for good
destabilization by later this morning. Main concerns for today
will again be damaging wind gusts and large hail. Have not
inserted severe wording into the grids/zones with this forecast
package...will handle with our HWO issuance in a bit.
Showers/storms are expected to begin moving ewd out of the
forecast area tonight and into Sunday morning as the flow aloft
turns more wrly with the approach/passage of the mid-level trof
axis which in turn will help push the sfc boundary through the
forecast area. A few showers could linger into Sunday night over
the far sern zones as the front stalls over the adjacent coastal
waters.
Dry weather looks on tap for most of the area for Monday...the
primary exception being the potential for a few showers over the
far swrn zones as the swrn CONUS cutoff low finally opens up and
begins ejecting enewd. POPs inch upward through mid-week as this
system continues pushing ewd across the area, with highest POPs
staying confined to the coastal waters in vicinity of the
lingering sfc boundary. The remainder of the forecast period then
looks dry as a nwrly flow aloft develops across the region.
MARINE...
No flags are anticipated on the coastal waters at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 77 64 79 60 / 80 50 20 10
LCH 79 67 81 64 / 80 30 10 10
LFT 80 68 81 65 / 70 70 30 10
BPT 80 67 82 65 / 90 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ027>033-
041>045-052>055-073-074.
TX...Flash Flood Watch until 7 PM CDT this evening for TXZ180-201-215-
216-259>262.
GM...None.
&&Hazardous weather outlook, May 11, 6:00 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 600 AM CDT Sat May 11 2019 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 121100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 600 AM CDT Sat May 11 2019 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A Flash Flood Watch remains in effect through today. Widespread showers and thunderstorms are expected to develop later this morning and afternoon, with the potential for heavy rains falling on already saturated grounds which could lead to more flooding across the forecast area. An additional 1 to 3 inches of rain will be common, with isolated amounts up to 6 inches possible. In addition, the atmosphere across the area is expected to be sufficient for the development of severe weather, especially this afternoon...the primary hazards at this time appear to be damaging wind gusts and large hail. A tornado or two will also be possible. Showers and storms will continue into tonight before a weak cold front begins pushing through the area, bringing the rainfall to an end later tonight or Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected to be over for much of the area by the end of the day on Sunday. With the approach of the next storm system aloft, rain chances will return to the area for the first half of the coming work week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. GMZ430-432-435-450-452-455-470-472-475-121100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 600 AM CDT Sat May 11 2019 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected again today, lasting into tonight. Brief gusty winds and reduced visibilities are expected in and near the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and storms are expected again late Monday through Wednesday with the approach of our next storm system aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. 25
In the hours before
Local storm report, May 11, 1:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
106 PM CDT SAT MAY 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 2 N BEAUMONT 30.12N 94.15W
05/11/2019 JEFFERSON TX PUBLIC
VIDEO POSTED TO NWS LAKE CHARLES SOCIAL MEDIA OF WATER
COVERING THE SERVICE ROAD OFF OF EASTEX FREEWAY...HIGHWAY
69/96 ON THE NORTHSIDE OF BEAUMONT.
&&
JRUAThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:10 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 2 hr |
| May 11, 2:26 PM CDT | Special Weather Statement | LCH | Calcasieu | 34 min |
| May 11, 3:11 PM CDT | Special Weather Statement | LCH | Saint Martin | 49 min |
| May 11, 3:15 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Calcasieu, Cameron, Evangeline, Jefferson Davis and 4 more | 4 hr |
| May 11, 11:40 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 2 hr |
| May 11, 3:24 PM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 4 hr |
| May 11, 6:24 PM CDT | Areal Flood Warning | LCH | Hardin | 24 hr |
Nearby
Flash Flood Warnings in Louisiana, 2019Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.